Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 262, NWS Bismarck, ND

September 3, 2018Burke County, Renville County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 3, 2018, 9:22 PM CDT for Burke County, Renville County, Ward County, North Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2018, 9:22 PM CDT (02:22 UTC)
Expired
Sep 3, 2018, 10:00 PM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Burke County, ND, Renville County, ND, Ward County, ND

The radar

The Minot AFB radar (KMBX), 92 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 9:32 PM CDTHAIL 1.2512 N Norma, NDQUARTER TO HALF DOLLAR SIZED HAIL BEGAN AT AT 932 PM AND LASTED 5 MINUTES UNTIL 937 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 5:44 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1312 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS53 KBIS 040222
SVRBIS
NDC013-075-101-040300-
/O.NEW.KBIS.SV.W.0262.180904T0222Z-180904T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
922 PM CDT MON SEP 3 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ward County in north central North Dakota...
  Northwestern Renville County in north central North Dakota...
  Eastern Burke County in northwestern North Dakota...

* Until 1000 PM CDT.

* At 922 PM CDT, a severe thunderstorm was located 8 miles east of
  Bowbells, moving northeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Ward...northwestern Renville and northeastern Burke
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4873 10186 4877 10223 4900 10204 4900 10157
TIME...MOT...LOC 0222Z 219DEG 39KT 4882 10207 

HAIL...1.50IN
WIND...60MPH
 
$$

EDWARDS
2 follow-up statements
790 
WWUS53 KBIS 040234
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
934 PM CDT MON SEP 3 2018

NDC101-040243-
/O.CAN.KBIS.SV.W.0262.000000T0000Z-180904T0300Z/
Ward ND-
934 PM CDT MON SEP 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central North Dakota.

LAT...LON 4875 10185 4880 10202 4881 10202 4881 10205
      4884 10218 4900 10204 4900 10160
TIME...MOT...LOC 0233Z 219DEG 39KT 4892 10195 

$$

NDC013-075-040300-
/O.CON.KBIS.SV.W.0262.000000T0000Z-180904T0300Z/
Renville ND-Burke ND-
934 PM CDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN RENVILLE AND NORTHEASTERN BURKE COUNTIES...

At 933 PM CDT, a severe thunderstorm was located 14 miles west of
Sherwood, or 15 miles northeast of Bowbells, moving northeast at 45
mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4875 10185 4880 10202 4881 10202 4881 10205
      4884 10218 4900 10204 4900 10160
TIME...MOT...LOC 0233Z 219DEG 39KT 4892 10195 

HAIL...2.00IN
WIND...60MPH
 
$$

EDWARDS
633 
WWUS53 KBIS 040257
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
957 PM CDT MON SEP 3 2018

NDC013-075-040306-
/O.EXP.KBIS.SV.W.0262.000000T0000Z-180904T0300Z/
Renville ND-Burke ND-
957 PM CDT MON SEP 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENVILLE AND
NORTHEASTERN BURKE COUNTIES WILL EXPIRE AT 1000 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small 
hail, gusty winds and heavy rain are still possible with a 
thunderstorm that has formed over northwest Renville County. 

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central North Dakota.

LAT...LON 4875 10185 4880 10202 4881 10202 4881 10205
      4884 10218 4900 10204 4900 10160
TIME...MOT...LOC 0256Z 219DEG 39KT 4911 10171 

$$

EDWARDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:35 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, Sep 3, 3:35 PM CDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
335 PM CDT Mon Sep 3 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 229 PM CDT Mon Sep 3 2018

Thunderstorms are the main focus in the short term period.

Overall, there are very few changes this forecast period from
the previous forecast. Convection still looks to develop between
5-6 pm cdt per latest CAM model output. This is slightly later
than earlier runs of the CAMS and also a little farther south.
However, convection does expand quickly northward into SE
Saskatchewan and SW Manitoba. Storm mode still indicates a blend
with discrete supercells possible early on (especially south)
with a transition to multicellular and QLCS later tonight. SPC day
1 outlook did expand the slight risk area a little farther east
along the Canadian border. Latest iterations of the HRRR are
supporting a possible QLCS segment pushing into the Turtle
mountains late this evening. Stronger Bulk shear along the
Canadian border with shear aligned almost due parallel to the
convective line would support this scenario.

After 06 UTC Convection appears to diminish as it moves into a
more strongly capped environment over central and eastern ND,
combined with the diurnal increase in CIN with the loss of
heating. Continued a mention of severe this early evening west and
mid to late evening central, extending as far east as a line from
around Hettinger to near Bismarck and into the Turtle mountains.
Areas east of this, at this time, would appear to have a limited
chance of severe weather late tonight.

Convection may linger through the morning over the southern James
River Valley. Although we are only expecting shower activity with
a slight chance of thunder.

Cool high pressure builds over the area through the remainder of
the day Tuesday, with temperatures in the low 60s northwest to the
lower 70s in the southern James River Valley.

.LONG TERM...(Tuesday night through Monday)
Issued at 229 PM CDT Mon Sep 3 2018

We have introduced patchy frost into the forecast across the
northwest and north central Late Tuesday night into Wednesday
morning as Cool high pressure slides into northern ND by 12 UTC
Wednesday. We utilized guidance on the cooler side of the envelope
of solutions, but not the coolest. Later shifts can adjust as
needed but we will need to monitor for possible frost/freeze
highlights mainly along and north of the highway 200 corridor.

Quiet weather is in store Wednesday through Thursday. A blend of
model guidance produces a chance of showers and thunderstorms
Thursday night into Friday morning, mainly along the International
Border in an area of warm advection and weak impulsed moving
through a quasi-zonal flow. Another wave moves through the region
Saturday into Sunday but models are not in as good agreement here,
but it does result in some slight chance pops. After the cooldown
on Wednesday, Temperatures quickly rebound to values near normal
through the remainder of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 229 PM CDT Mon Sep 3 2018

VFR conditions to begin the 18Z TAF period. Scattered to broken
low vfr Ceilings this afternoon at KJMS. Otherwise clear skies
elsewhere until convection begins late afternoon/early evening.
Kept a VCTS at KISN as thinking now is convection may develop just
east of here. Added a Tempo period at KDIK and KMOT for convection
in the 03-06 UTC timeframe. With move uncertainty with convection
farther east, just added a VCTS at KBIS and KJMS using latest HRRR
for guidance on timing. After convection moves through winds
become north to northwest and remain northerly through the rest of
the 18Z TAF period. We did add a mention of MVFR ceilings
developing at KJMS late tonight and lingering into Tuesday
morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Sep 3, 9:19 PM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
919 PM CDT Mon Sep 3 2018

NDZ003-004-010>012-018>021-032>034-040>045-050230-
Renville-Bottineau-Mountrail-Ward-McHenry-Dunn-Mercer-Oliver-
McLean-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
919 PM CDT Mon Sep 3 2018 /819 PM MDT Mon Sep 3 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are possible until midnight. Large hail up
to half dollar size and wind gusts as high as 70 mph are the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are activated.

NDZ005-013-022-023-025-035>037-046>048-050-051-050230-
Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
919 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-017-031-050230-
Divide-Burke-Williams-McKenzie-Golden Valley-
919 PM CDT Mon Sep 3 2018 /819 PM MDT Mon Sep 3 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JP Martin

In the hours before

Local storm report, Sep 3, 7:43 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FUNNEL CLOUD     4 ENE MUD BUTTES        46.05N 103.69W
09/03/2018                   BOWMAN             ND   AIRPLANE PILOT

            EARLIER FUNNEL DISSIPATED AND ANOTHER FUNNEL
            CLOUD HAD DEVELOPED.

&&
Local storm report, Sep 3, 8:07 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
807 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             BELFIELD                46.89N 103.19W
09/03/2018  M1.00 INCH       STARK              ND   TRAINED SPOTTER

            HAIL UP TO QUARTER SIZE BEGAN AT 750 PM AND
            LASTED UNTIL 755 PM.

&&
Local storm report, Sep 3, 8:35 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             NEW TOWN                47.98N 102.49W
09/03/2018  E0.75 INCH       MOUNTRAIL          ND   PUBLIC

&&
Local storm report, Sep 3, 8:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             BELFIELD                46.89N 103.19W
09/03/2018  E0.88 INCH       STARK              ND   TRAINED SPOTTER

            LOTS OF NICKEL SIZE HAIL FALLING.

&&
Local storm report, Sep 3, 9:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             BELFIELD                46.89N 103.20W
09/03/2018  E1.00 INCH       STARK              ND   PUBLIC

            QUARTER SIZED HAIL AND WINDS TO 40 MPH.

&&
Local storm report, Sep 3, 9:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
918 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             BELFIELD                46.88N 103.20W
09/03/2018  M1.25 INCH       STARK              ND   LAW ENFORCEMENT

            HALF DOLLAR SIZE HAIL AND MINOR STREET
            FLOODING IN BELFIELD.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:10 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark65 min
Sep 3, 7:16 PM CDTSevere Thunderstorm WarningBISBillings, Dunn59 min
Sep 3, 7:22 PM CDTTornado Warning Tornado observedBISBowman23 min
Sep 3, 7:29 PM CDTSevere Thunderstorm WarningBISBillings, Slope, Stark61 min
Sep 3, 7:30 PM CDTSevere Thunderstorm WarningBISBowman, Slope28 min
Sep 3, 7:47 PM CDTSevere Thunderstorm WarningBISBowman58 min
Sep 3, 7:58 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark62 min
Sep 3, 8:09 PM CDTSevere Thunderstorm WarningBISMountrail, Ward66 min
Sep 3, 8:40 PM CDTSevere Thunderstorm WarningBISBillings, Stark50 min
Sep 3, 9:17 PM CDTSevere Thunderstorm WarningBISBottineau, Renville43 min
Sep 3, 9:23 PM CDTSevere Thunderstorm WarningBISDunn, Stark52 min
Sep 3, 11:01 PM CDTSpecial Weather StatementBISOliver29 min
Sep 4, 12:08 AM CDTSpecial Weather StatementBISSheridan52 min
Sep 4, 12:20 AM CDTSpecial Weather StatementBISMorton40 min
Sep 4, 1:16 AM CDTSpecial Weather StatementBISBurleigh44 min
Sep 4, 2:03 AM CDTSpecial Weather StatementBISBurleigh42 min
Sep 4, 3:06 AM CDTSpecial Weather StatementBISKidder39 min
Sep 4, 3:57 AM CDTSpecial Weather StatementBISStutsman48 min
Sep 4, 6:58 AM CDTSpecial Weather StatementBISLogan47 min
Sep 4, 7:36 AM CDTSpecial Weather StatementBISLogan39 min
Sep 4, 8:09 AM CDTSpecial Weather StatementBISLaMoure51 min
Sep 4, 8:51 AM CDTSpecial Weather StatementBISLaMoure24 min
Sep 4, 2:50 PM CDTFrost AdvisoryBISBottineau, Burke, Divide, McHenry, McKenzie, Mountrail and 4 more18 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.